Rip Current, Orange
- When
- November 7, 11:59 PM PST to November 8, 10:00 AM PST
- Where
- Orange County, Huntington Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
The first strong cold front of the winter season moved slowly across Southwest California. Steady rain fell over a two day period.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
The first strong cold front of the winter season moved slowly across Southwest California. Steady rain fell over a two day period. The heaviest amounts were in the mountains and ranged from over 10 inches in the San Bernardino Mountains to around 4 inches in the San Diego Mountains. Three men, living in a flood control channel in San Bernardino, suffered hypothermia after being trapped by runoff coming down from the mountains. Numerous rock slides were reported along roads traversing the San Bernardino and Santa Ana Mountains. Strong winds over the mountains and deserts caused downed power lines and some damage to roofs and signs. Heavy surf, ranging between 10 and 15 feet, created strong rip currents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 7, 8:00 PM PST, 3 hours 59 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 800 PM PST THU NOV 7 2002 .SYNOPSIS...THE TAIL END OF PACIFIC WEATHER SYSTEMS IN A FAST WESTERLY FLOW ALOFT WILL BRING SOME RAIN TO SOUTHERN CALIFORNIA TONIGHT THROUGH SATURDAY. SNOW LEVELS WILL BE VERY HIGH...ABOVE 10000 FEET. HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA SUNDAY THROUGH TUESDAY...WEAKENING SLIGHTLY WEDNESDAY AND THURSDAY. .DISCUSSION...WESTERLY FLOW INVADING THE AREA WITH MAINLY LIGHT INTERMITTENT RAIN OVER THE AREA WITH SOME MODERATE REPORTED AT BIG BEAR EARLIER. JET CORE MOVING INTO CENTRAL CA AND WILL CONTINUE THAT WAY THRU SAT WITH A SLIGHT DIP SOUTH SAT NITE. JET SHIFTS NW SUN AM AND MOVES OUT ALONG WITH THE PRECIP. STRONG AND LONG WESTERLY FLOW BRINGING IN THE MOISTURE UNDERNEATH LARGE DOUBLE OR TRIPLE BARREL LOW IN GULF OF AK AND TO THE NORTHEAST AND WEST. MAIN PRECIP WILL BE NORTH OF THE AREA WITH SOME SHOTS OF LIGHT TO MODERATE RAIN MOVING THRU THE AREA TONITE THRU SAT AM. MODELS STILL CARRY SOME HI RH IN NORTH PART MAINLY THE MTNS SAT NITE AND SUN AM BUT IT APPEARS IT WILL PROBABLY BE GONE AFTER SAT. RIDGE BUILDS OFF THE COAST ON SUN AS HEIGHTS BEGIN TO RISE OVER SOCAL. THE RIDGE MOVES ON TOP OF SOCAL BY TUE AM WITH WEAK OFFSHORE SURFACE FLOW. AMOUNTS STILL APPEAR TO BE ON THE LIGHTER SIDE WITH ABOUT A TENTH TO QUARTER INCH IN THE COASTAL BASIN TO A QUARTER TO HALF IN THE MOUNTAINS WITH PLUS AMOUNTS POSSIBLE IN THE SAN BERNARDINO MOUNTAINS. WINDS WILL BE INCREASING AS STRONG UPPER LEVEL FLOW MOVES OVER. LOCALLY BREEZY CONDITIONS IN THE COASTAL BASIN WITH WINDY CONDITIONS IN THE MOUNTAINS AND DESERTS THRU SAT. .SAN...MARINE WEATHER STATEMENT...LAXMWSSGX. WHITLOW
CAZ042-043-048-050-055>058-060>062-082130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 601 AM PST THU NOV 7 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... THURSDAY MINOR TIDAL OVERFLOW AT LOW LYING BEACHES OF ORANGE AND SAN DIEGO COUNTIES. .SPOTTER CALL TO ACTION STATEMENT...SKYWARN ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY MINOR TIDAL OVERFLOW AT LOW LYING BEACHES OF ORANGE AND SAN DIEGO COUNTIES FRIDAY. HIGH SURF POSSIBLE ALONG THE COASTS OF ORANGE AND SAN DIEGO COUNTIES FRIDAY NIGHT AND SATURDAY.
The national radar mosaic for the moment the first event began.
4 heavy rain, 4 high wind, 2 rip current, 2 flood, 1 dust storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Orange | 2002-11-08 | 76 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322813, 5322808, 5322761, 5322760, 5322811, 5322809, 5322810, 5322807, 5322762, 5322764, 5322812, 5322763, 5322814.